Minnesota, 2020Blizzard in Minnesota, December 23, 2020
December 23, 2020 · NWS FGF · 15 events in 15 counties and zones
The season's first blizzard struck the area during the early morning hours of Wednesday, December 23, 2020. Although winds gusted up to 60 mph, the lowest visibilities were mainly tied to falling snow.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The season's first blizzard struck the area during the early morning hours of Wednesday, December 23, 2020. Although winds gusted up to 60 mph, the lowest visibilities were mainly tied to falling snow. The main snow band moved into the Devils Lake ND region around midnight, shifted into the northern and central Red River Valley around 3 am, then finally into west central Minnesota and the southern Red River Valley around 6 am, with blizzard conditions developing thereafter. The 60 mph winds and falling snow combined to produce whiteout conditions at times, especially in open country. Once the snow ended, the wind did continue to loft the snow particles and keep visibilities low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 23, 4:17 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 23, 4:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
417 AM CST Wed Dec 23 2020
.SHORT TERM...(Today through Thursday)
Issued at 333 AM CST Wed Dec 23 2020
High confidence blizzard conditions severely impacting travel
within the Red River Valley this morning. Lesser confidence in
blizzard conditions west of the Valley into southeast North Dakota
as well as into portions of west-central Minnesota. Strong winds
lasting throughout the day lingering through tonight will create
hazardous wind chills.
Locations within the northern Red River Valley like Grafton and
Cavalier have been steadily at or below 1/4 SM. Langdon has been
steadily at 1/4 SM just outside of the Valley as well, thus going
to upgrade Cavalier County to a blizzard warning. A heavy snow
band over Grand Forks also contributing to less than 1/4 SM
visibility per area webcams. This heavy snow band within the
Valley is debunking the CAMS suggestion of little to no snow for
the northern half of the Valley. Thus confidently thinking
blizzard conditions will continue through at least mid morning in
the northern and central Valley, with the southern Valley soon to
meet this same fate. Confidence decreases in how long blizzard
conditions will last into the day as this will depend on how much
new snow the area will receive as well as the magnitude of the
confirmed susceptible snowpack just north of the international
border (as confirmed by Environment Canada) can impact the
surface. With the northern Valley currently under such vsby
reductions, this may be proof we are getting some Canadian
snowpack advected and impacting the area. As such, blowing snow
causing severely reduced visibility should linger into the
afternoon as well, albeit perhaps not as widespread and confined
to open country.
Another area of interest will be locations within west-central
Minnesota. CAMs are hitting hard on a deformation band moving
through the far southern Valley into west-central Minnesota.
Satellite tracking of the trough and its cold conveyor cloud
shield, thinking CAMs can be trusted in this aspect. Additionally,
with such strong forcing from the neg tilted trough, heavy snow
rates seem reasonable. Have increased snow amounts here to 2-5
inches, although may still be underselling amounts through higher
snow ratios. This heavy snow and high winds will likely
contribute to at least near- blizzard conditions throughout the
morning, although difficult to judge how widespread possible
blizzard conditions will be given tree cover. Will monitor for
potential upgrading for locations like eastern Otter Tail, Wadena
and Hubbard counties.
Blowing snow and reduced visibilities will linger through the
afternoon within the Valley, with likely more improvement west of
the Valley this afternoon as well as within east of the Valley
closer to far northwest Minnesota.
Winds will remain strong through the day with gusts expected to
touch into the low 60 mph range within the Valley and portions of
southeast North Dakota. Winds start to decrease towards sunset
with a gradual decrease north to south this evening. Temps in the
single digits dipping into the negative single digits and teens
will combine with these winds to create hazardous wind chills in
the 25 to 35 below zero range.
Thursday will be much quieter with a lingering breeze and continue
cold conditions, although not as cold as today.
.LONG TERM...(Thursday night through Tuesday)
Issued at 333 AM CST Wed Dec 23 2020
Will keep this discussion short due to ongoing active weather.
The latest guidance continues to point toward a low impact long
term period, but there are signs of a system just beyond Tuesday.
The 500mb pattern also shows some change, with a western United
States ridge/eastern trough initially, which would bring northwest
flow to this FA. By Saturday, as the 500mb ridge pushes into the
Plains, it flattens and the flow becomes more zonal. There is more
uncertainty getting into early next week, but there is a trend
toward split flow. The southern system could crank up a stronger
system somewhere over the Central or Northern Plains in the middle
part of next week. Will see what happens with later model runs.
Temperatures look to be up and down, but possibly an overall trend
toward the colder side.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM CST Tue Dec 22 2020
North winds today strong over the area gusts to around 50kts in
the Red River valley (esp Fargo) with 35-40 kt gusts elsewhere
into the afternoon. Ceilings variable thru the day mostly MVFR but
some IFR cigs and vsbys too highly variable in snowfall and
blowing snow.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 9 PM CST this evening for NDZ008-016-
026>030-038-039-049-052>054.
Winter Weather Advisory until 6 PM CST this evening for NDZ006-
007-014-015-024.
MN...Blizzard Warning until 9 PM CST this evening for MNZ001>004-007-
029.
Winter Storm Warning until midnight CST tonight for MNZ005-006-
008-009-013>017-022>024-027-028-031-032.
Blizzard Warning until midnight CST tonight for MNZ030-040.
SHORT TERM...CJ
LONG TERM...Godon
AVIATION...RiddleHazardous weather outlook, Dec 22, 3:59 PM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
359 PM CST Tue Dec 22 2020
MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052>054-232200-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
359 PM CST Tue Dec 22 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A strong winter storm will move into the region late tonight,
arriving first in the Devils Lake region, then spreading into the
Red River Valley before sunrise Wednesday morning. A wintry mix is
possible before the snow and strong winds kick in, which could
bring a light glaze of ice. Once the snow and strong winds arrive,
blizzard conditions are expected, especially in open country.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow and strong northwest winds will continue into Wednesday, and
possibly Wednesday evening in some areas. Wind gusts of 45 to 60
mph are possible with snowfall amounts of 2 to 4 inches.
Blizzard conditions remain possible, especially in open country.
Widespread hazardous wind chills between 25 below to 35 degrees
below zero will occur Thursday morning. Frostbite may occur within
minutes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006-007-014-015-024-232200-
Towner-Cavalier-Benson-Ramsey-Eddy-
359 PM CST Tue Dec 22 2020
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
Light snow will move in late tonight, with a bit of mixed
precipitation at the start. Winds will increase and there will be
some periodic low visibility at times during the early morning
hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow and strong northwest winds will continue into Wednesday.
Wind gusts of 45 to 60 mph are possible with snowfall amounts of 1
to 2 inches. Periodic low visibility will be possible, especially
in open country.
Widespread hazardous wind chills between 25 below to 35 degrees
below zero will occur Thursday morning. Frostbite may occur within
minutes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-232200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
359 PM CST Tue Dec 22 2020
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Light snow and a bit of mixed precipitation will be possible late
tonight, but most impacts will be tomorrow morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow and strong northwest winds will continue into Wednesday, and
possibly Wednesday evening in some areas. Wind gusts of 45 to 60
mph are possible with snowfall amounts of 2 to 6 inches. The
higher snowfall totals look more likely across northwest
Minnesota. Low visibility is possible, mainly in open areas.
Widespread hazardous wind chills between 25 below to 35 degrees
below zero will occur Thursday morning. Frostbite may occur within
minutes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Dec 23, 4:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
455 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM BLIZZARD LANGDON 48.76N 98.37W
12/23/2020 CAVALIER ND AWOS
BLIZZARD CONDITIONS MET FOR 3 HOURS AT THE LANGDON AWOS.
CONDITIONS STILL ONGOING.
&&
CJONESBlizzard, Kittson
- When
- December 23, 5:00 AM CST to 2:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, West Marshall
- When
- December 23, 5:00 AM CST to 2:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, West Polk
- When
- December 23, 6:00 AM CST to 3:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, Norman
- When
- December 23, 6:00 AM CST to 3:00 PM CST
- Where
- Norman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, Clay
- When
- December 23, 8:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, Wilkin
- When
- December 23, 8:00 AM CST to 4:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, West Otter Tail
- When
- December 23, 8:00 AM CST to 5:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, Grant
- When
- December 23, 8:00 AM CST to 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 50 to 60 mph combined to produce widespread blizzard conditions.
Blizzard, Mahnomen
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
Blizzard, South Clearwater
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
Blizzard, East Becker
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
Blizzard, West Becker
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
Blizzard, East Otter Tail
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
Blizzard, Hubbard
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
Blizzard, Wadena
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
From 1 to 4 inches of fresh snow and winds gusting from 45 to 55 mph combined to produce widespread blizzard conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
- Damaging Winds in Louisiana, December 23 to 24, 2020$17,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935499, 935500, 935501, 935502, 935503, 935506, 935507, 935508, 935509, 935510, 935511, 935513, 935514, 935515, 935516.